Hail, Emmet
- When
- May 19, 4:43 PM CST
- Where
- Emmet County, Estherville
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.417, -94.850
A moist and unstable airmass was in place over Iowa during the afternoon of the 19th. A southerly flow in the low levels brought dew point temperatures of the low 70s F.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A moist and unstable airmass was in place over Iowa during the afternoon of the 19th. A southerly flow in the low levels brought dew point temperatures of the low 70s F. into southern Iowa. This moist air was being pushed over a warm frontal boundary that lifted northeast across the state. The airmass became capped over much of the state during the afternoon with a 2.4 degree C. cap in place over southwest Iowa by the early evening. A small cluster of thunderstorms formed over northwest Iowa during the mid to late afternoon hours. The storms moved east across the northern tier of Iowa Counties during the late afternoon and evening hours. They produced hail of three quarters of an inch to an inch in diameter and wind gusts to around 60 MPH. At one point the storm spiked in intensity. It produced one and one half inch diameter hail as it passed southwest of Lakota in Kossuth County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 19, 1:44 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CDT WED MAY 19 2004 .SHORT TERM...TNGT THRU THU NGT NEAR TERM FORECAST ISSUES DEAL WITH SEVERE POTENTIAL TONIGHT AND ANY THREAT FOR FLOODING ESPECIALLY SW CWA. CURRENT SYNOPSIS SHOWING UPPER LEVEL 300HPA JET STREAK THROUGH GREAT BASIN INTO WRN DAKOTAS WITH GOOD 40 TO 80 METER HEIGHT FALLS AT 500 BELOW LEFT EXIT REGION IN ERN MT/ND. 500 RIDGING EXTENDING THROUGH THE CENTRAL PLAINS WITH SOMEWHAT OF A WEAKLY DIFFLUENT FLOW OVER THE STATE. BETTER THAN 50 DEG TDS AT 850 FROM BIS SOUTH TO MPX AND ILX WITH 850 WARM FRONT EVIDENT IN ANALYSIS FROM WRN KS TO CENTRAL MO. SFC ANALYSIS HAS SEEN FRONTAL BOUNDARY SURGING NORTHWARD THROUGH EASTERN KS/NW MO AND IS FAVORED AREA FOR CONVECTIVE INITIATION THIS EARLY THIS AFTERNOON ALONG SFC INSTABILITY GRADIENT AS H5 SHORT WAVE EJECTS INTO AREA FROM NORTHERN PLAINS. GIVEN EXTREME INSTABILITY...GREAT LOCALIZED BULK SHEAR AND STEEP LOW LEVEL THETA-E LAPSE RATES THINK DAMAGING WIND POTENTIAL IS HIGH WITH ANY LONG LIVED SUPERCELLS THIS EVENING. FORECAST SOUNDING HWBZS AROUND 11K SHOWING GOOD LARGE HAIL POTENTIAL. TOR IS POTENTIAL IN FAR SW WITH EHIS APPROACHING 3 AND WILL LIKELY EXPAND THROUGH S-CENTRAL. LIMITING FACTOR OVERALL APPEARS TO BE EXTENSIVE CLOUD COVER OVER THE CWA...BUT THIS IS STEADILY ERODING ON THE SOUTHERN EDGE...BEGINNING TO TURN FROM OVERCAST TO CLOUD STREETS. POTENTIAL FOR FLASH FLOODING EXISTS WITH CURRENT PWATS 1-1.25 INCHES AND AVERAGING 150-170 PERCENT OF NORMAL IN COMBINATION WITH RECENT FLOODING OVER WEEKEND WILL NEED FLOOD WATCH. QUESTION WILL BE HOW EXTENSIVE OF AN AREA TO COVER. POTENTIAL EXISTS FOR SIGNIFICANT TRAINING OF CELLS IF ANY SYSTEM SHIFTS TO LINEAR CONVECTIVE MODE LATE. LOWEST FFG GUIDANCE NUMBERS ARE FOUND SOUTH OF I-80 AND WEST OF I-35 CORRIDOR. ACTIVE PATTERN CONTINUES WITH ETA PLAYING OUT RELEASING INSTABILITY CENTERED MORE OVER EASTERN THIRD OF IOWA ALONG SYNOPTIC BOUNDARY. ALOT WILL DEPEND ON LOCALIZED MESOSCALE BOUNDARIES LEFT OVER FROM TONIGHT HOWEVER. THE PROLONGED PERIOD OF POTENTIAL HEAVY RAINS LENDS VALIDITY TO FLOOD WATCH. .LONGER TERM...FRI THROUGH WED REGION REMAINS IN ZONAL TO INCREASING SWRLY FLOW ALOFT INTO WEEKEND. BOTH THE ECMWF AND GFS ARE CONSISTENT WITH LOW SFC PRESSURE OVER PLAINS AND SYNOPTIC THERMAL BOUNDARY LIFTING TO GENERALLY TO NORTH OF STATE PLACING BEST POPS OVER NRN FORECAST AREA ON FRIDAY/FRIDAY NIGHT. AS FOCUS FOR STORMS...LOW POPS PDS EXIST STILL IN THE MONDAY TIMEFRAME. MADE MINOR UPWARD ADJUSTMENTS TO TEMPS IN SRN CWA OVER WEEKEND. ADDED DAY 7 (WED) POPS GIVEN PERSISTENT PVA REGIME. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WEDNESDAY NIGHT THROUGH THURSDAY ALONG AND SOUTH OF I-80 AND ALONG AND WEST OF I-35. && RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT WED MAY 19 2004 IAZ044-045-057>059-070>072-081>083-092>094-192145- ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR- GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION- 351 PM CDT WED MAY 19 2004 ...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS LIKELY BY 5 PM... ISOLATED SUPERCELL THUNDERSTORMS ARE LIKELY OVER THE NEXT 1 TO 2 HOURS ALONG A WARM FRONT WHICH LIES JUST WEST OF AUDUBON...CASS... ...ADAMS AND TAYLOR COUNTIES. THIS INCLUDES AREAS IN AND AROUND AUDUBON...ATLANTIC...CORNING...GREENFIELD...BEDFORD...CRESTON... AND MOUNT AYR. THESE STORMS COULD BECOME DANGEROUS QUICKLY...WITH FAST DEVELOPING TORNADOES AND VERY LARGE HAIL. BE PREPARED TO TAKE APPROPRIATE ACTION IF A WARNING IS ISSUED. && STORM SPOTTER GROUPS SHOULD BE READY FOR ACTIVATION SOON. KULA
The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394107, 5394108, 5394109, 5394117, 5394110, 5394111, 5394112, 5394113, 5394114, 5394115, 5394118, 5394116.